Background: The most common acquired cause of Long QT syndrome (LQTS) is drug
induced QT interval prolongation. It is an electrophysiological entity, which is characterized by an
extended duration of the ventricular repolarization. Reflected as a prolonged QT interval in a surface
ECG, this syndrome increases the risk for polymorphic ventricular tachycardia (Torsade de
Pointes) and sudden death.
Method: Bibliographic databases as MEDLINE and EMBASE, reports and drug alerts from several
regulatory agencies (FDA, EMEA, ANMAT) and drug safety guides (ICH S7B, ICH E14) were
consulted to prepare this article. The keywords used were: polymorphic ventricular tachycardia,
adverse drug events, prolonged QT, arrhythmias, intensive care unit and Torsade de Pointes. Such
research involved materials produced up to December 2017.
Results: Because of their mechanism of action, antiarrhythmic drugs such as amiodarone, sotalol,
quinidine, procainamide, verapamil and diltiazem are associated to the prolongation of the QTc
interval. For this reason, they require constant monitoring when administered. Other noncardiovascular
drugs that are widely used in the Intensive Care Unit (ICU), such as ondansetron,
macrolide and fluoroquinolone antibiotics, typical and atypical antipsychotics agents such as haloperidol,
thioridazine, and sertindole are also frequently associated with the prolongation of the QTc
interval. As a consequence, critical patients should be closely followed and evaluated.
Conclusion: ICU patients are particularly prone to experience a QTc interval prolongation mainly
for two reasons. In the first place, they are exposed to certain drugs that can prolong the repolarization
phase, either by their mechanism of action or through the interaction with other drugs. In the
second place, the risk factors for TdP are prevalent clinical conditions among critically ill patients.
As a consequence, the attending physician is expected to perform preventive monitoring and ECG
checks to control the QTc interval.